So Offended!

  1. 0
    First off, I am a long time reader of this board and I am so glad I finally became a member. Thank you all so much for all for sharing your knowledge and wisdome with me while I was a nursing student, and now as I enter my second year of practicing as an RN.

    I just want to share something that happened to me during a recent hospital stay. I was in as an admit from the ED, I found out that my excruciating RUQ pain was caused by gall stones and I would need to have the gall bladder taken out. The ED started me out on morphine for pain, which was then changed to dilaudid because my pain wasn't responding. Once they got me under control, I was sent up to a room to await more tests in the morning. About an hour after I arrived, I asked for another dose of medication. The nurse said "Ok, I will give you more but I have to dilute it." I found this odd because as far as I know you always dilute these meds. He diluted the 1 mg dose in 10mL of saline and gave it to me IV push. I felt better for a while but I still couldn't sleep because the pain was still really bad. At 4:30 AM I rang my call bell and told the nurse that my pain was getting bad again. This is where it gets weird. He came back with the dilaudid and a 50 mL piggyback bag. He said "I don't know why but the doctor just changed your order. I have to give it to you this way and over 30 minutes." I didn't say a word and just let him hang the med. It did absolutly nothing to dull my pain. I started feeling really embarassed and self conscious after that. By morning I felt much better, had a few tests and went home to await the day of surgery.

    I just want to know why he did that. He obviously thought I was seeking right? I wish someone could tell me I am missing something here. I really want to write a letter to the hospital about this incident. I know for a fact that my surgeon wasn't at the hospital that night, so why would he change my order? For the record, I wasn't overly sedated or anything like that, either. Was this nurse acting appropriatly? If he made that decision to dilute the drug that much on his own, is that within the scope of nursing practice to do something like that?
  2. Get our hottest nursing topics delivered to your inbox.

  3. 7 Comments so far...

  4. 0
    The only way you will know for sure is to speak with your surgeon. Those medications do not have to be diluted necessarily unless ordered that way. The only thing I know is some Physicians use a wean schedule- but two other things come to mind. You said you were discharged the next day, that's unusual after a night of ANY narcotic pain medications still being administered IV PRN. Second, at my facility, they are very strict about giving anything not ordered (i.e. if we are going to be doing multiple piggybacks- we have to obtain an order for primary fluids at KVO, mainly for charging and reimbursement reasons. If he/she noted your body language, general persona, and or activity level didn't match your pain level- or you have an extensive history- then he may have thought you were a seeker and obtained the order/or not, or maybe he had a standing order/or not- but that goes back to first of post- the only way to know is to speak with physician if you are concerned.
  5. 0
    I kinda forced them to discharge me because the surgeon didn't want to operate until Friday and I didn't want to stay in the hospital that long just waiting for surgery, if that helps any. As far as my activity level, it was the middle of the night. I was using my phone to read a blog to distract myself from the pain. Maybe that made him question my pain level?
  6. 0
    Also, I have absolutly zero history and this was my first ever hospital stay and admission.
  7. 1
    FYI, you are the first manager of your care.

    In the future, ask. If your not a seeker, you have nothing to fear. Those kind of decisions are made to KEEP you from becoming a seeker as well. Also, by administering the Dilaudid over 30 minutes, that extended it's otherwise short half-life, covering your pain longer- also, diluting a Narcotic DOES NOT decrease it's potency, but it does help the rapid onset side effects, as well as decrease chance of overdose.

    Also, it could have to do with a myriad of other things, your VS, your Lab work, or even your diagnosis. With the information given as it is, I can't imagine he thought you were seeking.
    Last edit by BostonTerrierLoverRN on Dec 10, '12
    SweetBeliever likes this.
  8. 0
    To comfort you from my posts- I WAS once a seeker so-to-speak, I'm a recovered opioid addict of 5 years, and a FNP. It was probably the second of my posts(a non-seeking reason), but now you understand I'm certainly not judging

    Hydromorphone is a very potent Class II Narcotic Analgesic, and it's very easy to grow physically dependent on it- we see this day in and day out, and protecting you from the brunt of it, shouldn't offend you. However, I understand your feelings- but, 9 times/10- the nurse will not implement ANY kind of intervention to your ordered Pain Meds without consulting your Physician first. Thus he would be in the best position to get to the bottom of this. You don't want your post-surgical pain to go untreated, but trust me, you don't want a Chemical Dependency problem either.

    I hope I helped
    Last edit by BostonTerrierLoverRN on Dec 10, '12
  9. 0
    I do not know why he did it but I do not think he thought you were seeking. Yes, you wanted that pain controlled. No, he did not immediately assume you were a drug addict looking for a high. I do not know what the policy for dilauded administration is at the hospital at which you were a patient. Maybe diluting it that much is covered by the pharmacy therapeutics policy or something he did not think about the first time he gave the med.
  10. 2
    This is not really something we can help with. You really need to speak to your PCP or even the surgeon. This is coming through as personal ie not involiving patients as it is personal to you therefore I am closing this thread as we as per the Terms of Service of the site cannot offer advice
    Altra and RxOnly like this.


Top